Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 459, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Aug 19, 2021, 5:14 PM CDT for Greer County, Harmon County, Jackson County, Oklahoma. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2021, 5:14 PM CDT (22:14 UTC)
- Expired
- Aug 19, 2021, 5:45 PM CDT
- In force
- 31 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Greer County, OK, Harmon County, OK, Jackson County, OK
The radar
The Altus AFB radar (KFDR), 72 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.2 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1123 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 988 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
760
WUUS54 KOUN 192214
SVROUN
OKC055-057-065-192245-
/O.NEW.KOUN.SV.W.0459.210819T2214Z-210819T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
514 PM CDT Thu Aug 19 2021
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
Northwestern Jackson County in southwestern Oklahoma...
East central Harmon County in southwestern Oklahoma...
South central Greer County in southwestern Oklahoma...
* Until 545 PM CDT.
* At 514 PM CDT, a severe thunderstorm was located 9 miles northeast
of Gould, moving east at 35 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Hester.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3474 9979 3485 9976 3483 9941 3472 9940
3465 9945
TIME...MOT...LOC 2214Z 284DEG 29KT 3478 9968
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
WRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 4:23 PM CDT, 51 minutes earlier.
Area forecast discussion, Aug 19, 4:23 PM CDT, 51 minutes before
Area Forecast Discussion...UPDATED National Weather Service Norman OK 423 PM CDT Thu Aug 19 2021 ...New UPDATE... .UPDATE... Issued at 423 PM CDT Thu Aug 19 2021 Sent a minor update to increase precipitation probabilities in western portions of the area based on radar trends. Effective shear is relatively weak and so only transient storm organization/sustenance is expected. Although midlevel lapse rates aren't particularly steep, CAPE profile is deep and could support robust enough updrafts for strong wind gusts especially when individual cells collapse, and small hail. An isolated severe wind gust is possible, and would be the main convective hazard today aside from lightning. Anomalous moisture and a sizeable warm cloud depth will lead to locally heavy rainfall amounts as well. Otherwise, the forecast is on track. BRB && .SHORT TERM... (This evening through Friday) Issued at 140 PM CDT Thu Aug 19 2021 Scattered showers and storms continue across central and southeast portions of Oklahoma. This activity should gradually diminish this evening. Meanwhile, HREFs member suggest some isolated convection developing this afternoon in the panhandles and moving east through the evening. A diffuse dryline can be seen in surface obs and reflected in satellite across the eastern panhandles--this will serve as a focus for these afternoon storms (based on these observations, the HRW FV3 appears to be an outlier, too far east). With an abundance of instability (~2500 joules MLCAPE; 1200-1300 joules downdraft CAPE) and marginal shear (up to 25 knots), an isolated strong to severe storm is definitely possible. The caveat would be how long storms can maintain. With the loss of daytime heating, storms likely won't make it far into western Oklahoma (if at all). Will stick with isolated 10 percent for our forecast. A few models show some overnight showers and storms developing, but without any distinct forcing confidence is low. Limiting PoPs to 20 percent. A front is expected to approach northwest Oklahoma late tomorrow afternoon, providing a focus for scattered thunderstorms again. With a similar environment, we can expect a similar evolution with a possibility for some strong to severe storms in the afternoon / early evening in northwest Oklahoma (though coverage and confidence are higher due to stronger and closer forcing), diminishing by late evening with the loss of daytime heating. Compared to previous forecasts, the front appears to push farther south giving better confidence to increase PoPs above initializations in this area (in addition, HREF members show decent agreement supporting this scenario). Additionally, abnormally high dewpoints will result in some fairly miserable heat indices Friday afternoon, especially in north central Oklahoma. Day && .LONG TERM... (Friday night through next Wednesday) Issued at 140 PM CDT Thu Aug 19 2021 Low chances for showers and storms will linger into Saturday as the front washes out. By Sunday an upper ridge builds in allowing temperatures to start warming back to (or just above) normal levels and keeping us dry. That pattern should persist through at least mid week. After that, models start suggesting some upper level waves impinging on our area as they move through, but there is little agreement on how that looks. NBM gives low PoPs mid to late week concentrated in northern parts of the forecast area. Day && .AVIATION... (18Z TAFS) Issued at 1224 PM CDT Thu Aug 19 2021 Scattered showers, with isolated thunderstorms, across central and southern Oklahoma will slowly shift east through the afternoon. Expect ceilings to lift into VFR range for most sites by mid afternoon and are expected to remain VFR for the most part overnight. An outside chance for additional thunderstorms exists this evening and overnight across western and perhaps central Oklahoma, but chances are too low to include in the TAFs at this time. Winds will remain from the south, veering slightly tomorrow morning, especially across western Oklahoma. && .UPPER AIR... Issued at 147 PM CDT Wed Aug 18 2021 No upper air flights are planned at this time. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 85 74 92 75 / 60 20 10 10 Hobart OK 90 74 95 74 / 40 20 10 10 Wichita Falls TX 89 74 95 76 / 50 20 10 10 Gage OK 90 71 96 69 / 20 20 20 20 Ponca City OK 87 73 94 72 / 30 20 20 30 Durant OK 85 74 92 74 / 70 20 20 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...14 LONG TERM....14 AVIATION...08
Hazardous weather outlook, Aug 19, 11:50 AM CDT, 5 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 1150 AM CDT Thu Aug 19 2021 OKZ004>048-050>052-TXZ083>090-201145- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1150 AM CDT Thu Aug 19 2021 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... Showers and thunderstorms will move across the region during afternoon and evening and are expected to be more numerous across southern and central Oklahoma. Some of the thunderstorms will produce locally heavy rainfall, especially across southeastern Oklahoma. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... .Thunderstorms... Isolated strong, perhaps severe, storms are possible Friday afternoon and evening across western Oklahoma and western north Texas. A slight chance of storms will continue into Saturday. After a break of several days, thunderstorm chances will return to the region on Wednesday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Local storm report, Aug 19, 12:20 PM CDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1220 PM CDT THU AUG 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1219 PM HEAVY RAIN TISHOMINGO 34.24N 96.68W
08/19/2021 M3.93 INCH JOHNSTON OK MESONET
MOST OF THE RAIN FELL DURING A 6-HOUR PERIOD.
&&
BTHORENSpecial weather statement, Aug 19, 3:27 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Norman OK
327 PM CDT Thu Aug 19 2021
OKZ021-192100-
Beckham OK-
327 PM CDT Thu Aug 19 2021
...A strong thunderstorm will impact portions of northwestern Beckham
County through 400 PM CDT...
At 327 PM CDT, Doppler radar was tracking a strong thunderstorm near
Erick, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Sayre and Erick.
This includes Interstate 40 between mile markers 1 and 29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3542 9986 3542 9975 3534 9949 3510 9984
3523 9999
TIME...MOT...LOC 2027Z 225DEG 26KT 3523 9985
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
WRSpecial weather statement, Aug 19, 3:29 PM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Norman OK
329 PM CDT Thu Aug 19 2021
OKZ021-033-034-192100-
Harmon OK-Beckham OK-Greer OK-
329 PM CDT Thu Aug 19 2021
...A strong thunderstorm will impact portions of northwestern Harmon,
west central Greer and southwestern Beckham Counties through 400 PM
CDT...
At 329 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Vinson, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Vinson and Madge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3506 10000 3508 9990 3491 9980 3486 10000
TIME...MOT...LOC 2029Z 248DEG 7KT 3493 10003
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
WRSpecial weather statement, Aug 19, 4:10 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Norman OK
410 PM CDT Thu Aug 19 2021
OKZ014-021-192145-
Roger Mills OK-Beckham OK-
410 PM CDT Thu Aug 19 2021
...A strong thunderstorm will impact portions of southeastern Roger
Mills and northwestern Beckham Counties through 445 PM CDT...
At 409 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Sayre, moving northeast at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Elk City, Sayre, Erick and Berlin.
This includes Interstate 40 between mile markers 6 and 37.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3569 9957 3554 9936 3553 9937 3550 9936
3543 9936 3513 9982 3530 9997
TIME...MOT...LOC 2109Z 221DEG 36KT 3531 9977
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
WRThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 7:38 AM CDT | Areal Flood Advisory | OUN | Comanche | 36 min |
| Aug 19, 8:14 AM CDT | Flash Flood Warning | OUN | Comanche | 3 hr |
| Aug 19, 3:27 PM CDT | Special Weather Statement | OUN | Beckham | 33 min |
| Aug 19, 3:29 PM CDT | Special Weather Statement | OUN | Harmon | 31 min |
| Aug 19, 4:10 PM CDT | Special Weather Statement | OUN | Beckham | 35 min |
| Aug 19, 4:59 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Harmon | 31 min |
| Aug 19, 5:28 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Harmon, Jackson | 47 min |
| Aug 19, 6:02 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Jackson, Kiowa, Tillman | 28 min |
| Aug 19, 6:26 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Tillman | 34 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.